Alert archive / Virginia / Flash Flood Warnings in 2017

Flash Flood Warning 7, NWS Baltimore/Washington

June 16, 2017Rockingham County, City of Harrisonburg, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jun 16, 2017, 1:52 PM EDT for Rockingham County, City of Harrisonburg, Virginia. It was in force for 3 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2017, 1:52 PM EDT (17:52 UTC)
Expired
Jun 16, 2017, 4:45 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties City of Harrisonburg, VA, Rockingham County, VA

The radar

The Sterling radar (KLWX), 134 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 2:30 PM EDTFLASH FLOOD3 Sse Linville, VAFLOODING ALONG ROUTE 11 NEAR THE 3500 BLOCK NEAR THE ECONOMY INN HOTEL. LANE CLOSURES.
Jun 16, 2:30 PM EDTFLASH FLOODDayton, VAMAIN STREET CLOSED NEAR COLLEGE STREET DUE TO HIGH WATER.
Jun 16, 2:52 PM EDTFLASH FLOOD2 Nne Harrisonburg, VANORTH LIBERTY STREET FLOODED NEAR A SMALL STREAM OUT OF ITS BANKS NORTH OF HARRISONBURG. JEFFERSON STREET NEAR MADISON STREET ALSO CLOSED DUE TO HIGH WATER.
Jun 16, 2:52 PM EDTFLASH FLOOD2 Nne Harrisonburg, VANORTH LIBERTY STREET FLOODED NEAR A SMALL STREAM OUT OF ITS BANKS NORTH OF HARRISONBURG.
Jun 16, 3:00 PM EDTFLASH FLOOD1 N Dayton, VA2000 BLOCK OF SILVER LAKE ROAD CLOSED DUE TO HIGH WATER.
Jun 16, 3:02 PM EDTFLASH FLOODMassanutten, VAMASSANUTTEN DRIVE FLOODED AND CLOSED NEAR STONY RUN IN THE 3000 BLOCK.
Jun 16, 3:23 PM EDTFLASH FLOODMassanutten, VAAPPROXIMATELY A FOOT OF FLOWING WATER OVER THE ROAD NEAR MASSANUTTEN.
Jun 16, 3:53 PM EDTFLASH FLOODMcgaheysville, VAMCGAHEYSVILLE ROAD CLOSED NEAR STONY RUN DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

429 
WGUS51 KLWX 161752
FFWLWX
VAC165-660-162045-
/O.NEW.KLWX.FF.W.0007.170616T1752Z-170616T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
152 PM EDT FRI JUN 16 2017

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  Rockingham County in western Virginia...
  The City of Harrisonburg in western Virginia...

* Until 445 PM EDT

* At 151 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the area. Up to two inches of rain have already 
  fallen. Additional rainfall amounts of 1 to 2 inches are possible. 
  Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Harrisonburg, Bridgewater, Broadway, Timberville, Massanutten, Dale
  Enterprise, New Market, Dayton, Mount Crawford, Rocky Bar, Tunis,
  Penn Laird, Yankeetown, Bergton, Clover Hill, Keezletown,
  Mcgaheysville, Hinton, Montevideo and Pleasant Valley.

This includes flood prone locations 
Route 704 near Cooks Creek...
Route 33 between Riven Rock and Rawling Springs Rd...
Muddy Creek Rd between Mt Clinton and Singers Glen...
The German River between Bergton and Criders...
Brocks Gap Road between Fulks Run and Bergton Road...
The Town of Dayton near Cooks Creek...
Route 257 between Briery Branch and Ottobine...
State Route 924 along Briery Branch...
and Hone Quarry Road along Hone Quarry Run.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3850 7921 3851 7921 3883 7897 3861 7864
      3851 7869 3849 7865 3850 7863 3833 7868
      3833 7896 3848 7922

$$

JE
2 follow-up statements
511 
WGUS71 KLWX 161901
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
301 PM EDT FRI JUN 16 2017

VAC165-660-162045-
/O.CON.KLWX.FF.W.0007.000000T0000Z-170616T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockingham VA-City of Harrisonburg VA-
301 PM EDT FRI JUN 16 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR
ROCKINGHAM  AND THE CITY OF HARRISONBURG...

At 300 PM EDT, several reports of flash flooding have been received 
on the north side of Harrisonburg. Now, heavy rain is redeveloping 
near Massanutten and southeast of Harrisonburg. New flash flooding 
could begin at any time.

Some locations that will experience flooding include...
Harrisonburg, Bridgewater, Broadway, Timberville, Massanutten, Dale
Enterprise, New Market, Dayton, Mount Crawford, Rocky Bar, Tunis,
Penn Laird, Yankeetown, Bergton, Clover Hill, Keezletown,
Mcgaheysville, Hinton, Montevideo and Pleasant Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3851 7909 3871 7906 3883 7897 3861 7864
      3851 7869 3849 7865 3850 7863 3833 7868
      3833 7896 3842 7912

$$

JE
174 
WGUS71 KLWX 162035
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
435 PM EDT FRI JUN 16 2017

VAC165-660-162045-
/O.EXP.KLWX.FF.W.0007.000000T0000Z-170616T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockingham VA-City of Harrisonburg VA-
435 PM EDT FRI JUN 16 2017

...THE FLASH FLOOD WARNING FOR ROCKINGHAM  AND THE CITY OF
HARRISONBURG WILL EXPIRE AT 445 PM EDT...

The threat of rapid-life threatening flooding has ended, but the
flood threat continues. A flood warning has been issued to replace
the flash flood warning.

LAT...LON 3851 7909 3871 7906 3883 7897 3861 7864
      3851 7869 3849 7865 3850 7863 3833 7868
      3833 7896 3842 7912

$$

MJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 9:41 AM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 16, 9:41 AM EDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
941 AM EDT Fri Jun 16 2017

.SYNOPSIS...
A nearly stationary front will meander across the region through
tonight before lifting back northeast of the area as a warm
front over the weekend. A cold front is forecast to cross the
area Monday into early Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A nearly stationary remains draped across eastern West Virginia
then along the Blue Ridge Mountains. An onshore flow has caused
low clouds north and east of the boundary...but more breaks in
the clouds are occurring to the south and west of the boundary.

The boundary will slowly lift north and east as a warm front
this afternoon and evening. A southerly flow behind the boundary
will continue to pump in plenty of moisture overhead. There will
be enough breaks of sunshine for instability to develop. Latest
modified sounding from KIAD shows around 1000-1500 MLCAPE
developing this afternoon. Popup showers and thunderstorms are
likely to develop. The best chance for heavier showers and
thunderstorms will be across the Potomac Highlands and
Shenandoah Valley early this afternoon...then across the
Washington and Baltimore Metropolitan areas later this afternoon
and evening.

Shear profiles remain minimal so this does reduce the threat for
severe thunderstorms. However...taller updrafts could produce a
wet microburst so isolated severe storms cannot be ruled out.
That is represented by the Marginal Risk in the SPC outlook
today. In addition, these thunderstorms will be heavy rainers
with precipitable water values approaching 2 inches. Localized
flash flooding is possible...but due to relatively dry
antecedent conditions a Watch has not been issued at this time.

While there should be a decrease in thunderstorm coverage
by/after midnight tonight, there will be enough upglide and
vorticity advection to support a chance of overnight showers.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Each day this weekend will be a little bit warmer as the front
retreats. Thus, it will reason that instability will increase as
well, which will support daily chances at diurnal showers and
thunderstorms, with scattered to numerous coverage. Shear
remains weak, but MLCAPE jumps up to perhaps 2000 j/kg per SREF
mean. Locally heavy rain will also be an issue, as precipitable
waters will remain around 2 inches. The cumulative effect may
become problematic, depending upon daily rainfall patterns.

Will also need to be mindful of early morning fog potential,
with ample low level moisture, dewpoints near 70 degrees, and
little flow.

By Sunday night flow turns more south/southwest as a cold front
approaches the forecast area. Forcing will become more organized
at that time.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Large scale trough will be moving across the Great Lks early next
week supporting a cdfnt moving through the area Mon evening. Ahead
of cdfnt, a plume of very deep moisture (PWATs aoa 2.0) inches will
advect in with widespread showers and t-storms expected Mon some
capable of producing very heavy rainfall in a short period of
time. In addition to the deep moisture, there will be strong
upper level divergence on right entrance region of 85+kt jet
streak over southwest PA and good sfc convergence along front
that will encourage heavy precip. Flash flooding will be a
concern given anomalous deep moisture and strong lift, although
expected individual storm cell motion of 25-30 kt could offset
that somewhat from an otherwise favorable environment for flash
flooding.

Cdfnt will clear the fcst by 12Z Tue with significant drying
expected through Wed. Moisture begins to return again for the second
half of next week with sct afternoon/evening showers/t-storms
returning.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Low clouds continue this morning across the terminals. MVFR to
IFR conditions will continue through early this afternoon. Cigs
should gradually improve later this afternoon. Confidence in
timing of improving CIGS remains low.

Do believe that there will be a better coverage of thunderstorms
this afternoon and evening. As is usually the case, point
forecasting more problematic, but am comfortable enough to
include VCTS for late day/early evening.

The pattern will be similar through the weekend, with
widespread flight restrictions due to low clouds and/or fog
early in the day, followed by scattered late day/early evening
thunderstorms.

Potential for IFR conditions Monday in heavy showers and
t-storms. Conditions improve late Mon night after frontal
passage.

&&

.MARINE...
Gradient flow should be 10 kt or less through Saturday, with
east winds gradually becoming south. The gradient will increase
Saturday night and Sunday, with Small Craft Advisory potential
increasing. That said, there will be daily chances at
thunderstorms, especially late day and evening...any of which
may contain locally gusty winds.

SCA conditions likely Monday and Mon night. Winds begin to
diminish Tuesday.

&&

.TIDES/COASTAL FLOODING...
Water level departures running around a foot above normal this
morning.

Believe departures should be gradually increasing though the
weekend, although guidance not exactly supporting that
assertion. That places the latest forecast at the upper end of
the guidance spread. Even with that, there should be no
additional issues-- aside from Straits Point-- until the
Saturday tide cycle.

Have extended the Advisory for St Marys County through Saturday
morning. Caution stages at high tide abound elsewhere.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until noon EDT Saturday for MDZ017.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...HTS
NEAR TERM...BJL/HTS
SHORT TERM...HTS
LONG TERM...LFR
AVIATION...BJL/LFR/HTS
MARINE...BJL/LFR/HTS
TIDES/COASTAL FLOODING...BJL/HTS
Hazardous weather outlook, Jun 16, 1:37 PM EDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
137 PM EDT Fri Jun 16 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
137 PM EDT Fri Jun 16 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms capable of producing strong winds are
possible over the waters this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and thunderstorms on Monday will be capable of producing
intense rainfall in a short period of time that could result in
flash flooding in addition to isolated damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-171000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
137 PM EDT Fri Jun 16 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect for the central Shenandoah Valley
and portions of central Virginia through 8 pm this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and thunderstorms on Monday will be capable of producing
intense rainfall in a short period of time that could result in
flash flooding in addition to isolated damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:44 PM EDTFlash Flood WarningLWXNelson3 hr
Jun 16, 1:30 PM EDTFlash Flood WatchLWXAlbemarle, Amherst, Augusta, Fauquier, Greene, Highland and 12 more7 hr
Jun 16, 1:47 PM EDTFlash Flood WarningLWXPage, Warren3 hr
Jun 16, 3:16 PM EDTFlash Flood WarningLWXAlbemarle, Augusta, Rockingham, City of Staunton, City of Waynesboro3 hr
Jun 16, 3:18 PM EDTSmall Craft AdvisoryLWX4 days
Jun 16, 4:08 PM EDTFlash Flood WarningLWXAlbemarle, Greene, Madison, Rockingham3 hr
Jun 16, 4:34 PM EDTAreal Flood WarningLWXRockingham, City of Harrisonburg6 hr
Jun 16, 6:08 PM EDTAreal Flood WarningLWXAlbemarle, Augusta, Rockingham, City of Staunton, City of Waynesboro6 hr
Jun 16, 7:05 PM EDTAreal Flood WarningLWXRockingham3 hr

Nearby

Flash Flood Warnings in Virginia, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.